Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Widths of Subgroups

Authors: Rita Gitik, Mahan Mitra, Eliyahu Rips and Michah Sageev
Journal: Trans. Amer. Math. Soc. 350 (1998), 321-329
MSC (1991): Primary 20F32, 57M07
MathSciNet review: 1389776
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We say that the width of an infinite subgroup $H$ in $G$ is $n$ if there exists a collection of $n$ essentially distinct conjugates of $H$ such that the intersection of any two elements of the collection is infinite and $n$ is maximal possible. We define the width of a finite subgroup to be $0$. We prove that a quasiconvex subgroup of a negatively curved group has finite width. It follows that geometrically finite surfaces in closed hyperbolic $3$-manifolds satisfy the $k$-plane property for some $k$.

References [Enhancements On Off] (What's this?)

  • M. Coornaert, T. Delzant, and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990 (French). Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups]; With an English summary. MR 1075994
  • É. Ghys and P. de la Harpe (eds.), Sur les groupes hyperboliques d’après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser Boston, Inc., Boston, MA, 1990 (French). Papers from the Swiss Seminar on Hyperbolic Groups held in Bern, 1988. MR 1086648
  • R. Gitik and E. Rips, Heights of Subgroups, MSRI Preprint 027-95.
  • M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75–263. MR 919829, DOI
  • M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1–295. MR 1253544
  • Joel Hass and Peter Scott, Homotopy equivalence and homeomorphism of $3$-manifolds, Topology 31 (1992), no. 3, 493–517. MR 1174254, DOI
  • I. Kapovich and H. Short, Some Remarks on Quasiconvexity, preprint.
  • M. Mitra, Immersed Incompressible Surfaces in Hyperbolic $3$-Manifolds, in preparation.
  • H. Rubinstein and M. Sageev, Intersection Patterns of Immersed Incompressible Surfaces, in preparation.
  • Peter Scott, There are no fake Seifert fibre spaces with infinite $\pi _{1}$, Ann. of Math. (2) 117 (1983), no. 1, 35–70. MR 683801, DOI
  • Hamish Short, Quasiconvexity and a theorem of Howson’s, Group theory from a geometrical viewpoint (Trieste, 1990) World Sci. Publ., River Edge, NJ, 1991, pp. 168–176. MR 1170365
  • Perry Susskind and Gadde A. Swarup, Limit sets of geometrically finite hyperbolic groups, Amer. J. Math. 114 (1992), no. 2, 233–250. MR 1156565, DOI
  • E. Swenson, Limit Sets in the Boundary of Negatively Curved Groups, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F32, 57M07

Retrieve articles in all journals with MSC (1991): 20F32, 57M07

Additional Information

Rita Gitik
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Mahan Mitra
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Eliyahu Rips
Affiliation: Institute of Mathematics, Hebrew University, Givat Ram, Jerusalem, 91904, Israel

Michah Sageev
Affiliation: Department of Mathematics, University of Southampton, Southampton, England
MR Author ID: 366122

Received by editor(s): September 19, 1995
Received by editor(s) in revised form: March 25, 1996
Additional Notes: Research of the first author supported in part by NSF grant DMS 9022140.
Article copyright: © Copyright 1998 American Mathematical Society